Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Partition algebras for almost-disjoint families


Authors: James E. Baumgartner and Martin Weese
Journal: Trans. Amer. Math. Soc. 274 (1982), 619-630
MSC: Primary 03E05; Secondary 03E50, 06E05
DOI: https://doi.org/10.1090/S0002-9947-1982-0675070-X
MathSciNet review: 675070
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A set $ a \subseteq \omega $ is a partitioner of a maximal almost-disjoint faculty $ F$ of subsets of $ \omega$ if every element of $ F$ is almost contained in or almost-disjoint from $ a$. The partition algebra of $ F$ is the quotient of the Boolean algebra of partitioners modulo the ideal generated by $ F$ and the finite sets. We show that every countable algebra is a partition algebra, and that CH implies every algebra of cardinality $ \leq {2^{{\aleph _0}}}$ is a partition algebra. We also obtain consistency and independence results about the representability of Boolean algebras as partition algebras.


References [Enhancements On Off] (What's this?)

  • [1] M. Bell, On the combinatorial principle $ P(c)$, Fund. Math. 114 (1981), 149-157. MR 643555 (83e:03077)
  • [2] W. W. Comfort and S. Negrepontis, The theory of ultrafilters, Springer-Verlag, Berlin and New York, 1974. MR 0396267 (53:135)
  • [3] S. Hechler, Classifying almost-disjoint families with applications to $ \beta N-N$, Israel J. Math. 10 (1971), 413-432. MR 0302450 (46:1594)
  • [4] -, Short complete nested sequences in $ \beta N-N$ and small maximal almost-disjoint families, General Topology Appl. 2 (1972), 139-149. MR 0307913 (46:7028)
  • [5] K. Kunen, mimeographed notes.
  • [6] K. Kunen and F. Tall, Between Martin's Axiom and Souslin's Hypothesis, Fund. Math. 102 (1979), 173-181. MR 532951 (83e:03078)
  • [7] A. R. D. Mathias, Happy families, Ann. Math. Logic 12 (1977), 59-111. MR 0491197 (58:10462)
  • [8] F. Rothberger, On some problems of Hausdorff and of Sierpiński, Fund. Math. 35 (1948), 29-46. MR 0029958 (10:689a)
  • [9] M. Weese, Mad families and ultrafilters, Proc. Amer. Math. Soc. 80 (1980), 475-477. MR 581008 (81i:54004)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E05, 03E50, 06E05

Retrieve articles in all journals with MSC: 03E05, 03E50, 06E05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0675070-X
Keywords: Boolean algebra, almost-disjoint, Martin's Axiom, Rothberger property, continuum hypothesis, forcing and generic sets
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society